Severe allergic reaction to human insulin in the patient with diabetic ketoacidosis
Nese Colak Oray1, Basak Bayram1, Emel Altintas2, Semra Sivrikaya3, Yusuf Savran4
1Dokuz Eylul University, Faculty of Medicine, Department of Emergency Medicine, Balcova, 35340, Izmir, Turkey
2Adiyaman University, Training and Research Hospital, Department of Emergency Medicine, Adiyaman, Turkey
3Artvin State Hospital, Department of Emergency Medicine, Artvin, Turkey
4Dokuz Eylul University, Faculty of Medicine, Department of Internal Medicine, Balcova, 35340, Izmir, Turkey
Keywords: Diabetic ketoacidosis, Regular insulin, Allergic reaction, Emergency treatment, Insulin aspart
Diabetic ketoacidosis (DKA) is an acute and major life-threatening complication of diabetes mellitus. Fluid resuscitation, insulin therapy, and electrolyte replacement are essential for DKA treatment. Rarely, life threatening allergic reactions might develop in a patient treated with insulin. If anaphylaxis develops after insulin, the DKA treatment options are restricted. A limited number of case reports have been reported in patients with severe anaphylactic reactions to human insulin who were then treated with synthetic insulin analogues. We present a case of a 45-year-old male patient with allergic reactions to human insulin. The patient was successfully treated with insulin aspart and hemodialysis.